Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 92, NWS Jackson, KY

May 21, 1998Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 21, 1998, 1:47 AM EDT for Pulaski County, Kentucky. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 1998, 1:47 AM EDT (05:47 UTC)
Expired
May 21, 1998, 2:45 AM EDT
In force
58 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Pulaski County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1938 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:40 PM EDT, 11 hours 7 minutes earlier.

Area forecast discussion, May 20, 2:40 PM EDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT WED MAY 20 1998

ETA...AVN HANDLING WELL...AGREEING WELL WITH PREVIOUAS RUN. FRONT
SAGGING SOUTH WITH WEAK RDG OVER CENTRAL US. THUNDERSTORMS MOVG ALONG
FRONT TO SE.

WITH SUNSHINE...GOOD WARMING OVER EAST KENTUCKY. DEWPTS HAVE INCRD
THROUGH DAY TO MID 60S. NO STRONG LIFT BUT MODIFIED SOUNDINGS INDICATE
PLENTY OF INSTABILITY.

OVERALL...TIMING OF THUNDERSTORMS INTO EAST KENTUCKY BIG PROBLEM FOR
THIS EVENING. ONLY WK PUFFY CU PRESENT...WITH NO VERT DEVELOPMENT.
THINK ACTIVITY WILL MOVE IN FROM WEST...TOWARD SUNDOWN.

JKL 64/83/55/78 4210
LOZ 61/82/55/80 4310

MARSHALL

In the hours before

Special weather statement, May 20, 9:35 PM EDT, 4 hours 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
935 PM EDT WED MAY 20 1998

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR ANY
PORTION OF KENTUCKY...

THE SEVERE THUNDERSTORMS THAT CROSSED OVER EASTERN KENTUCKY THIS
EVENING HAD MOVED EAST BY 930 PM EDT. THEREFORE THE SEVERE
THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE AREA. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER ON TONIGHT BUT THESE
ARE EXPECTED TO REMAIN TO BELOW SEVERE LEVELS.

GREIF
Special weather statement, May 20, 9:35 PM EDT, 4 hours 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
935 PM EDT WED MAY 20 1998

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR ANY
PORTION OF KENTUCKY...

THE SEVERE THUNDERSTORMS THAT CROSSED OVER EASTERN KENTUCKY THIS
EVENING HAD MOVED EAST BY 930 PM EDT. THEREFORE THE SEVERE
THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE AREA. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER ON TONIGHT BUT THESE
ARE EXPECTED TO REMAIN TO BELOW SEVERE LEVELS.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:03 PM EDTSevere Thunderstorm WarningJKLLetcher, Pike62 min
May 20, 8:33 PM EDTTornado WarningJKLMartin, Pike62 min
May 21, 12:24 AM EDTSevere Thunderstorm WarningJKLRowan61 min
May 21, 12:31 AM EDTFlash Flood WarningJKLFleming, Rowan2 hr
May 21, 12:34 AM EDTSevere Thunderstorm WarningJKLBath31 min
May 21, 12:40 AM EDTSevere Thunderstorm WarningJKLMorgan45 min
May 21, 12:46 AM EDTSevere Thunderstorm WarningJKLElliott49 min
May 21, 1:41 AM EDTSevere Thunderstorm WarningJKLRowan49 min
May 21, 1:59 AM EDTFlash Flood WarningJKLElliott, Rowan3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.